Wisconsin, 2011

Hail in Wisconsin, August 23, 2011

August 23, 2011 · NWS MPX · 3 events in 2 counties and zones

A small scale thunderstorm complex developed southeast of Duluth, and moved southeast across west central Wisconsin, and clipped Barron, Rusk and Chippewa Counties. One of the storms produced quarter size hail north of Stanley, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small scale thunderstorm complex developed southeast of Duluth, and moved southeast across west central Wisconsin, and clipped Barron, Rusk and Chippewa Counties. One of the storms produced quarter size hail north of Stanley, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 23, 12:05 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 23, 12:05 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 PM CDT TUE AUG 23 2011

.DISCUSSION...ISSUED 333 AM CDT

SEVERE THUNDERSTORMS AND RAINFALL AMOUNTS THIS MORNING...AND
AFTERNOON TEMPERATURES WERE THE PRIMARY CONCERN IN THE
FORECAST...WITH DEGREE OF DRYING AND WIND SPEEDS ON WEDNESDAY THE
NEXT CHALLENGING PART OF THE FORECAST.

MESOSCALE THROUGH THIS MORNING...AN IMPRESSIVE BOWLING BALL-TYPE
UPPER LEVEL LOW/POTENTIAL VORTICITY ANOMALY WILL MOVE EAST ACROSS
THE AREA THIS MORNING. WITHIN THE WARM AIR AND INITIAL LEAD VORT
ADVECTION HAS DEVELOPED A COMPLEX ACROSS NORTHERN IA/FAR SOUTHERN
MN...WITH INITIALLY ELEVATED CELLS FORMING ON THE NORTH SIDE. HIGH
MUCAPE VALUES FOR EARLY MORNING...AT 2500 TO 5000 J/KG EXIST
ACROSS THE AREA AND CONTINUE TO ADVECT IN. STORMS HAVE QUICKLY
REACHED LOCAL RESEARCHED HAIL THRESHOLDS...MAXING OUT NEAR HALF
DOLLAR SIZE. ASSOCIATED DOWNDRAFT CAPE IS ALSO HIGH...IN EXCESS
OF 1200 J/KG. SO BOTH HAIL AND WINDS ARE THREATS ACROSS SOUTHERN
MINNESOTA THROUGH 8 AM. IMMEDIATELY AHEAD OF THE UPPER LOW IS AN
MCS THAT HAS BEEN MORE IMPRESSIVE THAN IT LOOKS DUE TO A PROLONGED
COLD POOL FROM BACK IN CENTRAL ND AND LIKELY MIXING OF SOME OF THE
STRONGER MID-LEVEL WINDS ASSOCIATED WITH THE LOW. THIS SHOULD WANT
TO CONTINUE TO PROPAGATE DOWN THE INTERSTATE 94 CORRIDOR AND SOUTH
OF IT...ESPECIALLY WITH THE DYNAMIC FORCING USHERING IT IN.
EXPLICIT CONVECTIVE MODELS...WHILE OFF ON PLACEMENT...DO SHOW THIS
AREA HOLDING TOGETHER THROUGH THE 8 AM AREA...WHICH WOULD BRING
GUSTY STORMS INTO THE TWIN CITIES METRO AREA. THE OUTFLOW MAY GET
OUT AHEAD OF THE STORMS...SO THEY MAY BE FAVORED TO DROP BELOW
SEVERE LIMITS BY THAT POINT...BUT WILL LIKELY BE AT LEAST CLOSE.
DURING THE MID TO LATE MORNING...REGENERATING STORMS ACROSS
WESTERN WISCONSIN/SOUTHEAST MN ARE FAVORED TO OCCUR...NORTHEAST
OF THE WARM FRONT AND AHEAD OF THE UPPER LOW. SEVERE POTENTIAL
WOULD CONTINUE WITH THAT.

THIS AFTERNOON AND TONIGHT...IN THE WAKE OF THE MORNING WAVE THERE
SHOULD CERTAINLY BE MID-LEVEL SUPPRESSION...SUPPORTED BY MODEL
FORECASTS OF MINOR SHORT WAVE RIDGING. A SURFACE PRE-FRONTAL
TROUGH IS EXPECTED TO CLEAR THE WESTERN HALF OF THE FORECAST AREA
THIS AFTERNOON...LIKELY REACHING THE TWIN CITIES NEAR 6 PM. THIS
WILL TURN WINDS WESTERLY AND ADVECT IN SOMEWHAT DRIER AIR. THIS
FAVORABLE WIND DIRECTION...SOME DRYING TO NEAR 60F DEW
POINTS...AND DOWNSLOPE FLOW WILL SUPPORT HIGH TEMPERATURES IN THE
MID 90S ACROSS MUCH OF WEST CENTRAL MN AND DOWN THE MN RIVER
VALLEY TOWARDS MANKATO. NAM HYSPLIT TRAJECTORIES INDICATE 2M
PARCELS AT 4 PM THIS AFTERNOON OVER MARSHALL COMING FROM SOUTHEAST
MT YESTERDAY AFTERNOON...WITH NEARLY 9000 FT OF DESCENT.
TEMPERATURES YESTERDAY IN THAT AREA WERE IN THE UPPER 90S...AND
HAVE SOME ISOLATED TEMPERATURES THAT HIGH IN THE FORECAST FOR
WESTERN MN. AS FOR THUNDERSTORMS...REDEVELOPMENT WILL BE HINDERED
BY THE AFOREMENTIONED SUPPRESSION...CAPPING TEMPERATURES INVOF AND
AHEAD OF THE SURFACE TROUGH...AND MORNING CLOUD COVER. WESTERN WI
WOULD BE THE MOST FAVORED AREA TO SEE EITHER REDEVELOPMENT OR
LINGERING SCATTERED SHOWERS/STORMS. STEEP MID-LEVEL LAPSE RATES
WOULD SUPPORT SOME STRONGER STORMS IF THEY OCCUR. THIS EVENING
SHOULD SEE PRIMARILY CLEAR SKIES ACROSS THE WESTERN FORECAST
AREA...AND POSSIBLY ALL OF THE AREA...WITH THE PRIMARY COLD FRONT
DROPPING SOUTHEAST THROUGH THE REGION OVERNIGHT.

WINDY WEDNESDAY...SIMULATED WATER VAPOR IMAGERY INDICATES DEEP
DRYING ACROSS THE AREA BEHIND THE COLD FRONT. NAM FORECAST 23.00
SOUNDINGS INDICATE UNIDIRECTIONAL VERTICAL FLOW AND STEEP LOW-
LEVEL RATES WITHIN THE SUNNY AND COOL AIR ADVECTION PATTERN. HAVE
INCREASED WINDS...GOING MORE TOWARDS THE NMMWRF...WHICH TENDS TO
DO WELL IN THE GUSTIER NORTHWEST FLOW PATTERNS. MIX DOWN POTENTIAL
ON THE NAM WOULD FAVOR THE POTENTIAL FOR SOME SCATTERED 40 MPH
GUSTS DURING THE LATE MORNING AND AFTERNOON. DESPITE THE COOL AIR
ADVECTION AND DEEP NORTHWEST FLOW...HIGHS WILL STILL BE AROUND
NORMAL ON WEDNESDAY. MIXING OF DEW POINTS ON NAM SOUNDINGS
INDICATES WIDESPREAD MID 40S AND HAVE TAKEN THE FORECAST DEW
POINTS IN THAT DIRECTION.

LATE WEEK SYSTEM...A PACIFIC SYSTEM WILL BRING A COOL FRONT
SOUTHEAST ON FRIDAY. MOISTURE RETURN AHEAD OF THIS IS STILL
INDICATED TO BE WEAK...WITH A POSSIBLE LEAD SHORT WAVE LATE
THURSDAY NIGHT INTO FRIDAY MORNING STARVED FOR MOISTURE.
CONVERGENCE ALONG THE FRONT DURING THE AFTERNOON AND EVENING
MAY BE MORE SUPPORTIVE FOR SOME SCATTERED STORM DEVELOPMENT.
SEVERE PARAMETERS ARE SOMEWHAT MORE LIMITED THAN IN EARLIER MODEL
RUNS AND PRESSURES ARE A LITTLE HIGH /1011MB PLUS ON THE 23.00 EC/.
MID 80S LOOK FAVORED AHEAD OF THE FRONT...WITH UPPER 80S POSSIBLE
IF SUNNY.

&&

.AVIATION.../18Z TAF ISSUANCE/
SHORTWAVE TROUGH MOVING THROUGH THE UPPER MIDWEST ALONG WITH
MESOSCALE CONVECTIVE VORTICE JUST SOUTHEAST OF KDLH...WILL MOVE
SOUTHEAST THIS AFTERNOON.  MUCH OF THE PRECIP AND SHRA/TSRA WERE
OCCURRING OVER PARTS OF NORTHEAST MN INTO NORTHERN WISCONSIN.
CONVECTION COULD DEVELOP SOUTH AND WEST OVER PARTS EAST CENTRAL MN
AND THE REST OF WESTERN WISCONSIN THIS AFTERNOON. SKY CONDITIONS
WILL REMAIN VFR WITH SCATTERED TO BROKEN CUMULUS CLOUDS ROUGHLY
AROUND 5000 FEET AGL.  SKIES CLEARING THIS EVENING.  TIGHT SFC
PRESSURE GRADIENT DEVELOPS OVER THE UPPER MIDWEST ON WEDNESDAY. SFC
WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH OCCASIONAL HIGHER GUSTS.
SKIES FOR THE MOST PART WILL REMAIN CLEAR OR FEW CLOUDS AT OR ABOVE
4000 FEET.

MSP...
ISOLATED THUNDERSTORM COULD DEVELOP JUST EAST OF THE TWIN CITIES
THIS AFTERNOON. HOWEVER...THE BULK OF THE SHRA/TSRA SHOULD STAY EAST
OF THE MISS RIVER VALLEY.  WEATHER CONDITIONS WILL REMAIN VFR WITH
CLOUD HEIGHTS GENERALLY AT OR ABOVE 5000 FEET.  SOUTHWEST WIND
AROUND 10 KNOTS BECOMING WEST-SOUTHWEST TONIGHT.  NORTHWEST WINDS
INCREASING TO 15 TO 20 KNOTS BY MID MORNING. VFR CONDS PREVAILING
THROUGHOUT THE PERIOD.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MTF/JM
Hazardous weather outlook, Aug 23, 10:25 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1125 AM CDT TUE AUG 23 2011

MNZ042>045-049>070-073>078-082>085-091>093-WIZ014>016-023>028-
241100-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU
CLAIRE-
1125 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON.  THE PRIMARY THREAT WILL BE LARGE
HAIL. VERY HEAVY RAIN AND STRONG GUSTY WINDS NEAR 50 MILES AN HOUR
ARE ALSO POSSIBLE WITH SOME OF THESE STORMS.

THE COMBINATION OF WARM TEMPERATURES AND MOISTURE WILL CREATE
HEAT INDEX VALUES NEAR 100 DEGREES THIS AFTERNOON ACROSS SOUTHWEST
AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BRISK NORTHWEST WINDS OF 30 TO 40 MPH ARE LIKELY DURING THE DAY ON
WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND NIGHT WITH
ANOTHER COLD FRONT. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
FAVORED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON.

MNZ041-047-048-241100-
DOUGLAS-STEVENS-POPE-
1125 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BRISK NORTHWEST WINDS OF 30 TO 40 MILES AN HOUR ARE LIKELY DURING
THE DAY ON WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND NIGHT
WITH ANOTHER COLD FRONT. AT THIS TIME...WIDESPREAD SEVERE WEATHER
IS NOT FAVORED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 23, 9:06 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     HUTCHINSON              44.89N 94.37W
08/23/2011                   MCLEOD             MN   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN.

&&

JVM
Special weather statement, Aug 23, 12:34 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CDT TUE AUG 23 2011

WIZ015-016-025-027-231930-
BARRON-CHIPPEWA-DUNN-RUSK-
134 PM CDT TUE AUG 23 2011

AT 129 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
EXELAND TO 5 MILES SOUTHWEST OF WEYERHAEUSER TO RIDGELAND. THESE
STORMS WERE MOVING EAST AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DALLAS.
  BRUCE.
  ISLAND LAKE.
  SAND CREEK.
  NEW AUBURN.
  TONY.
  GLEN FLORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4537 9076 4537 9091 4487 9092 4520 9215
      4538 9155 4565 9156 4565 9093 4564 9068
      4563 9067 4538 9067
TIME...MOT...LOC 1832Z 289DEG 40KT 4562 9125 4535 9141
          4523 9185

CLF
Special weather statement, Aug 23, 1:38 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 23 2011

WIZ015-016-232030-
BARRON-RUSK-
238 PM CDT TUE AUG 23 2011

...THUNDERSTORMS MOVING INTO BARRON AND RUSK COUNTIES THROUGH 330 PM
CDT...

AT 233 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF MIKANA. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO PENNY SIZE AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIKANA.
  WEYERHAEUSER.
  BRUCE.
  ISLAND LAKE.
  CONRATH.
  SHELDON.

LAT...LON 4529 9094 4529 9102 4530 9135 4554 9170
      4565 9156 4565 9147 4534 9091 4531 9091
TIME...MOT...LOC 1938Z 312DEG 28KT 4555 9151

The radar

The Duluth radar (KDLH), 169 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rusk

When
August 23, 2:09 PM CST
Where
Rusk County, 0.69 mi N of Bruce
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.460, -91.270

Winds also gusted to 50 mph in Bruce.

Hail, Chippewa

When
August 23, 2:40 PM CST
Where
Chippewa County, 0.6 mi SE of Holcombe
Measured
0.88 in hail
Reported by
Public
Coordinates
45.224, -91.111

Hail, Chippewa

When
August 23, 2:59 PM CST
Where
Chippewa County, 6.14 mi NE of Colburn
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -90.926

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325564, 325565, 325566.